Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 4, 2017, 11:41 PM CDT for Wabaunsee County, Kansas. It took effect at Apr 5, 2017, 6:10 AM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 11:41 PM CDT (04:41 UTC)
- In effect from
- Apr 5, 2017, 6:10 AM CDT
- Expired
- Apr 6, 2017, 3:17 AM CDT
- In force
- 21 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1).
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 31 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
976 WGUS43 KTOP 050441 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1141 PM CDT TUE APR 4 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC197-051241- /O.NEW.KTOP.FL.W.0012.170405T1110Z-170406T0817Z/ /PXCK1.1.ER.170405T1110Z.170405T1800Z.170405T2017Z.NO/ 1141 PM CDT TUE APR 4 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek Near Paxico. * from Wednesday morning to late Wednesday night. * At 11:01 PM Tuesday the stage was 8.1 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Wednesday morning and continue to rise to near 23.6 feet by Wednesday early afternoon.The river will fall below flood stage by Wednesday afternoon. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
2 follow-up statements
015 WGUS83 KTOP 051448 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 948 AM CDT WED APR 5 2017 ...The Flood Warning continues for the following streams in Kansas... Marais Des Cygnes River above Reading affecting Lyon and Osage Counties Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-139-052248- /O.EXT.KTOP.FL.W.0015.170405T1555Z-170406T0735Z/ /RDNK1.2.ER.170405T1555Z.170405T1800Z.170405T1935Z.NO/ 948 AM CDT WED APR 5 2017 The Flood Warning continues for The Marais Des Cygnes River above Reading. * until late tonight. * At 9:15 AM Wednesday the stage was 17.2 feet. * Flood stage is 19.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 21.2 feet by this afternoon.The river will fall below flood stage by this afternoon. * Impact...At 21.0 feet...County Road Y 5 near the gage floods, 3 miles north of Reading. * Impact...At 19.0 feet...Low lying areas along the river flood. && LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592 $$ KSC197-052248- /O.EXT.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/ /PXCK1.1.ER.170405T1040Z.170405T1800Z.170406T0134Z.NO/ 948 AM CDT WED APR 5 2017 The Flood Warning continues for The Mill Creek Near Paxico. * until Thursday morning. * At 9:31 AM Wednesday the stage was 22.1 feet. * Flood stage is 21.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The creek will continue rising to near 23.6 feet by this afternoon. The creek will fall below flood stage this evening. * Impact...At 21.0 feet...Low lying farm fields and campsites along the creek begin to flood. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
929 WGUS83 KTOP 051850 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 150 PM CDT WED APR 5 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC197-051920- /O.CAN.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/ /PXCK1.1.ER.170405T1040Z.170405T1316Z.170405T1719Z.NO/ 150 PM CDT WED APR 5 2017 The Flood Warning is cancelled for The Mill Creek Near Paxico. * At 1:30 PM Wednesday the stage was 19.8 feet. * Flood stage is 21.0 feet. * Fell below flood stage at 12:19 PM Wednesday. * Forecast...The creek will continue to fall to 7.7 feet by Thursday morning. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 9:13 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 4, 9:13 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Topeka KS 913 PM CDT Tue Apr 4 2017 .UPDATE... Issued at 909 PM CDT Tue Apr 4 2017 Have made adjustments to the POP/QPF forecast through 06Z to better reflect the effects of the dry slot punching into the southern CWA and the erosion of the northern periphary of the def zone as dry air intrudes from the north. How quickly the def zone pivots around will affect rainfall totals across the SE CWA, which will also have a direct effect on river response in the coming hours/days. && .SHORT TERM...(This evening through Wednesday) Issued at 315 PM CDT Tue Apr 4 2017 Mid/upper level low pressure currently located over the Texas panhandle and northern New Mexico. Ahead of this low pressure is a band of frontogenesis that stretches northeastward through eastern KS. A band of rain has developed is in response to this forcing. Current radar shows convective elements and the latest RAP soundings have shallow elevated instability. This band is forecasted to gradually lift northward through the afternoon. As the main system progress eastward a surface low pressure will track through extreme southeast KS. Widespread convection is expected to develop in the vicinity of the warm front. It is during this time that mid level lapse rates steepen which will result in 100-300 j/kg. This elevated instability will move over east central KS during the late evening and early morning hours. Perhaps one of the stronger cells could be capable of producing large hail mainly along and south of I-35. It is during this time frame that persistent convergence north of the warm front and upper level support could lead to cell training as well. The other expansive area of rainfall will develop in the trowal of the mid level low pressure in central KS, which will track through eastern KS through tomorrow morning. A widespread 1-2 inches of rainfall is possible by noon tomorrow. There are several models suggesting that rainfall totals could exceed 3 inches in some areas. In fact the ARW ensembles have a 100 percent chance of 2 inches of total rainfall within 25 miles of a point. In the same exact area the nested NAM has an area of greater than 3 inches of total rainfall. The best chances for these higher amounts will be where the elevated convection and trowal precipitation overlap. As of now the strongest signal for this is along and near the KS turnpike. Unfortunately all of this region has seen above normal rainfall therefore the soil is already saturated. Given these conditions and the going forecast flash flooding could not be completely ruled out. River flooding is more likely after the event wraps up so a flood watch has been issued. As the system passes through the low pressure gradient will cause surface winds to become gusty overnight. Temperatures tonight drop into the 40s so the combination will cause winds chills just above freezing. This along with rainfall will make for some miserable conditons. Tomorrow morning the low pressure systems lifts northeastward causing the rain to end from west to east. Most of the rain should come to an end in the late morning hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 315 PM CDT Tue Apr 4 2017 Wednesday Night through Tuesday... The start of the extended period will consist of decreasing clouds and cool temperatures. A surface and upper-level low will continue progressing away from the outlook area. In doing so, winds will begin to lighten and skies will begin to clear. Morning lows are expected to dip into the mid and upper 30s Thursday morning and low to mid 30s Friday morning. RH values are expected to approach the 80- 90 percent range both mornings, therefore have a mention for patchy to areas of frost. Upper-level ridging will then dominate for the reminder of the week into the first half of the weekend. Southerly flow will return by Saturday as a surface high progresses into the southeastern US. In response, temperatures will surge into the low to mid 70s. We then turn our attention to the potential for thunderstorms Sunday afternoon and evening. Starting in the upper levels, guidance suggests an open H500 wave with an embedded shortwave across the central US. At the surface a trough will progress across the forecast area during the afternoon and evening hours. Forecast parameters continue to hint at the possibility for a few strong to perhaps severe thunderstorms. Zonal flow will then dominate the remainder of the period with high temperatures in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 649 PM CDT Tue Apr 4 2017 Widespread showers will persist throughout the evening and overnight hours with current VFR/MVFR cigs/visbys falling to low MVFR/IFR levels. Scattered thunderstorms will be possible across east central Kansas through this evening with the threat for thunderstorms waning by midnight. N/NW winds will increase through the night behind the departing low with sustained winds of 20-25 kts and gusts of 30-35+ kts expected for the morning. This winds will persist through much of the day but gradually subside by the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday afternoon for KSZ010>012-021>024- 026-035>040-054>056-058-059. && UPDATE...Skow SHORT TERM...Sanders LONG TERM...Baerg AVIATION...Skow
Hazardous weather outlook, Apr 4, 3:23 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Tue Apr 4 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-052030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Widespread rainfall of 1 to 2 inches is expected through Wednesday morning...with locally higher amounts of 2 to 3 inches possible. This may lead to flooding late tonight into Wednesday morning, especially in areas that received heavy rainfall amounts over the past week. Scattered thunderstorms are expected late this afternoon and evening. A small chance exists for a strong thunderstorm, mainly southeast of I-35. The main hazard is hail upwards of the size of a quarter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for flooding to persist into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 9:10 PM CDT | Areal Flood Advisory | TOP | Morris | 110 min |
| Apr 5, 2:12 AM CDT | Areal Flood Warning | TOP | Geary, Morris, Wabaunsee | 5 hr |
| Apr 5, 3:24 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 12 hr |
| Apr 5, 4:29 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 5, 4:29 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Apr 5, 4:38 AM CDT | River Flood Warning | TOP | Lyon, Osage | 27 hr |
| Apr 5, 8:37 AM CDT | River Flood Warning | TOP | Lyon | 48 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.